Alert archive / Utah / Flash Flood Warnings in 2006

Flash Flood Warning 25, NWS Salt Lake City, UT

July 31, 2006Carbon County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jul 31, 2006, 2:49 PM MDT for Carbon County, Utah. It was in force for 116 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 31, 2006, 2:49 PM MDT (20:49 UTC)
Expired
Jul 31, 2006, 4:45 PM MDT
In force
116 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

County Carbon County, UT

The radar

The Salt Lake City radar (KMTX), 224 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 31, 2:49 PM MDTFLASH FLOOD3 Wnw Price, UTFLASH FLOOD IN GORDON CREEK CAUSING SEARCH AND RESCUE PERSONAL TO MOVE OUT OF CANYON.
Jul 31, 2:49 PM MDTFLASH FLOOD3 Wnw Price, UTFLASH FLOOD IN GORDON CREEK CAUSING SEARCH AND RESCUE PERSONNEL TO MOVE OUT OF CANYON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 8.8 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2006-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2006-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2629 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KSLC 312051
FFWSLC
UTC007-312245-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
249 PM MDT MON JUL 31 2006

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL CARBON COUNTY IN UTAH...

* UNTIL 445 PM MDT.

* AT 242 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
FLASH FLOODING FROM A THUNDERSTORM OVER THE GORDON CREEK WASH NEAR 
THE CITY OF PRICE.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PRICE

THIS FLASH FLOOD WARNING DOES NOT INCLUDE GARLEY CANYON WASH...WHICH 
IS THE LOCATION OF SEARCH AND RESCUE OPERATIONS.  HOWEVER...GORDON 
CREEK FLOWS INTO THE PRICE RIVER JUST NORTH OF THE TOWN OF PRICE 
FROM THE WEST.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3951 11115 3952 11104 3957 11089 3958 11081
      3963 11084 3965 11100 3963 11110

$$

MCINERNEY
2 follow-up statements
000 
WGUS75 KSLC 312144
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
344 PM MDT MON JUL 31 2006

UTC007-312245-
CARBON UT-
344 PM MDT MON JUL 31 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM MDT FOR WEST
CENTRAL CARBON COUNTY...

AT 330 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE THUNDERSTORM THAT MAY HAVE PRODUCED THE FLASH FLOOD OVER 
GORDON CREEK CANYON HAS MOVED ON TO THE NORTHEAST.  HOWEVER...FLOOD 
WATERS ARE EXPECTED TO COURSE THROUGH THE CANYON AND REACH THE PRICE 
RIVER BY 5PM THIS EVENING.

PLEASE BE AWARE OF FLOOD WATERS IF YOU ARE IN THIS AREA.


LAT...LON 3951 11115 3952 11104 3957 11089 3958 11081
      3963 11084 3965 11100 3963 11110

$$

MCINERNEY
000 
WGUS75 KSLC 312233
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
445 PM MDT MON JUL 31 2006

UTC007-312245-
CARBON UT-
445 PM MDT MON JUL 31 2006

...THE FLASH FLOOD WARNING FOR GORDON CREEK LOCATED IN CENTRAL 
CARBON COUNTY HAS BEEN ALLOWED TO EXPIRE...

WHILE THUNDERSTORM ACTIVITY HAS DIMINISHED OVER THE AREA...HIGH 
WATER IS EXPECTED TO REMAIN IN THE DRAINAGE THROUGH THIS EVENING.

USE CAUTION WHEN TRAVELING IN OR AROUND THIS AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PRICE

LAT...LON 3951 11115 3952 11104 3957 11089 3958 11081
      3963 11084 3965 11100 3963 11110

$$

MCINERNEY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 2:40 PM MDT, 9 minutes earlier.

Area forecast discussion, Jul 31, 2:40 PM MDT, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
240 PM MDT MON JUL 31 2006

.SYNOPSIS...AN UPPER TROUGH ALONG THE WEST COAST WILL KEEP A
MOIST SOUTHWEST FLOW OVER THE AREA INTO TUESDAY. THE TROUGH
WILL CROSS THE AREA TUESDAY AFTERNOON WITH A DRIER WESTERLY FLOW
SPREADING IN BEHIND IT FOR WEDNESDAY.

&&

.DISCUSSION...ILL DEFINED SHORT WAVES EJECTING OUT OF THE WEST COAST
TROF...A MOIST AIRMASS AND WEAK JET SUPPORT ARE COMBINING TO PRODUCE
SCATTERED THUNDERSTORMS THIS AFTERNOON. MODELS INDICATE THE FAR
SOUTHWEST CORNER WILL REMAIN QUIET AND SO FAR THAT IS HOLDING TRUE
BUT THE REST OF THE AREA WILL HAVE A THREAT OF STORMS WELL INTO THE
NIGHT. THE AIRMASS IS STILL MOIST ENOUGH FOR HEAVY RAIN WITH THE
STRONGER CELLS AND HAVE INCLUDED THIS IN THE FORECAST FOR TONIGHT.

AS THE WEST COAST TROF FILLS AND LIFTS INLAND LATER TONIGHT AND
TUE...THE SOUTHWEST FLOW OVER UTAH WILL DRY THE AREA OUT FROM THE
SOUTHWEST. IT SHOULD STILL BE FAIRLY ACTIVE OVER THE NORTH TOMORROW
WITH SUFFICIENT SHEAR AND DYNAMIC SUPPORT TO BRING A THREAT OF
STRONG STORMS WHILE ONLY ISOLATED CELLS ARE EXPECTED OVER THE
SOUTH...MAINLY THE MTNS AND ERN VALLEYS.

A WEAK SHORT WAVE RIDGE MOVES IN ON WED AND THIS...COMBINED WITH A
DRIER AIRMASS SHOULD SUPPRESS MOST CONVECTION.

THE EJECTING UPPER TROF LEAVES A WEAKNESS BACK ALONG THE
COAST. WEAK UPSTREAM FEATURES ARE FORECAST TO DROP INTO THIS TROF
POSITION AND REDEVELOP THE TROF ALONG THE COAST BY THE LATTER PART
OF THE WEEK. THIS BACKS THE FLOW OVER UT TO MORE SOUTHERLY AND
BRINGS MOISTURE BACK UP INTO MAINLY THE EAST BY NEXT WEEKEND.

TEMPS HAVE BEEN COOL TODAY OVER THE NORTH DUE TO THE MORNING CLOUD
COVER BUT ARE WARMING UP NOW THAT CLOUDS HAVE THINNED. A COOLER
AIRMASS DOES SPREAD INTO THE STATE TOMORROW WITH THE EJECTING TROF
AND WILL KEEP TEMPS DOWN BELOW NORMAL AGAIN TOMORROW...BRINGING A
NICE BREAK FROM THE HEAT OF THE LAST FEW WEEKS. TEMPS WILL RETURN TO
NEAR OR ABOVE NORMAL AFTER MID WEEK.

&&

.AVIATION...PLENTY OF MOISTURE AND INSTABILITY SHOULD ALLOW
THUNDERSTORMS TO DEVELOP OVER NORTHERN UTAH TODAY...ESPECIALLY AS
THE THICKER CLOUDS CLEAR OUT. THE KSLC TERMINAL WILL SEE A 30
PERCENT CHANCE OF THUNDERSTORMS TODAY...WITH THE BEST CHANCE OF
OCCURRENCE DURING THE 2200-0300Z TIMEFRAME. BRIEF HIGH-END MVFR
VISIBILITIES AND CIGS BETWEEN 6000-8000 FT ARE POSSIBLE WITH THE
STRONGER STORMS. OCCASIONAL RAIN SHOWERS WITH EMBEDDED THUNDERSTORMS
COULD CONTINUE THROUGH THE OVERNIGHT HOURS. WINDS AT KSLC ARE
EXPECTED TO MAINTAIN A NORTHWESTERLY DIRECTION THROUGH 0300-0400Z
THIS EVENING...ALTHOUGH SHOWERS AND THUNDERSTORMS WILL PRODUCE GUSTY
AND ERRATIC WINDS.

&&

.FIRE WEATHER...A MOIST AND UNSTABLE AIRMASS WILL BE OVER THE AREA
THROUGH TUESDAY. A DRIER WESTERLY FLOW DEVELOPS FOR WEDNESDAY AND
THURSDAY. A PLUME OF MOISTURE IS THEN EXPECTED TO BE OVER THE FOUR
CORNERS REGION THROUGH THE WEEKEND...LEADING TO WET THUNDERSTORMS
OVER THE MOUNTAINS AND EAST.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.

&&

WILENSKY/GIBSON/CHENG
Hazardous weather outlook, Jul 31, 1:05 PM MDT, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
105 PM MDT MON JUL 31 2006

UTZ001>021-WYZ021-011200-
CACHE VALLEY/UTAH PORTION-CASTLE COUNTRY-
CENTRAL AND SOUTHWEST MOUNTAINS-
GLEN CANYON RECREATION AREA/LAKE POWELL-
GREAT SALT LAKE DESERT AND MOUNTAINS-HENRY MOUNTAINS-
NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH-SOUTHERN WASATCH FRONT-
SOUTHWEST UTAH-SOUTHWEST WYOMING-UTAHS DIXIE AND ZION NATIONAL PARK-
WASATCH MOUNTAIN VALLEYS-WASATCH MOUNTAINS I-80 NORTH-
WASATCH MOUNTAINS SOUTH OF I-80-WASATCH PLATEAU/BOOK CLIFFS-
WEST CENTRAL UTAH-WESTERN UINTA BASIN-WESTERN UINTA MOUNTAINS-
105 PM MDT MON JUL 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS
OF UTAH AND EXTREME SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER
MUCH OF THE AREA TODAY AND WILL PERSIST INTO TONIGHT. LOCALLY HEAVY
RAINFALL WILL ACCOMPANY WITH SOME OF THESE STORMS THIS AFTERNOON AND
THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL PERSIST OVER NORTHERN UTAH
TUESDAY AND WILL BECOME MORE ISOLATED OVER THE SOUTH. HEAVY RAINFALL
IS AGAIN POSSIBLE WITH SOME OF THE STRONGER STORMS OVER THE NORTH.
DRIER AIR WILL SPREAD INTO THE AREA WEDNESDAY WITH ONLY ISOLATED
STORMS EXPECTED OVER THE NORTH. MOISTURE WILL BEGIN TO RETURN TO
UTAH FROM THE SOUTH LATE IN THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT SIGNIFICANT WEATHER ACCORDING TO STANDARD
OPERATING PROCEDURES.

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 6:25 PM MDTFlash Flood WarningSLCKane2 hr
Jul 30, 8:56 PM MDTFlash Flood WarningSLCIron2 hr
Jul 31, 12:42 AM MDTFlash Flood WarningSLCWashington3 hr
Jul 31, 2:00 AM MDTFlash Flood WarningSLCIron3 hr
Jul 31, 3:43 AM MDTFlash Flood WarningSLCWashington92 min
Jul 31, 4:39 AM MDTFlash Flood WarningSLCIron2 hr
Jul 31, 5:13 AM MDTFlash Flood WarningSLCWashington77 min
Jul 31, 4:19 PM MDTFlash Flood WarningSLCWashington3 hr

Nearby

Flash Flood Warnings in Utah, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.